MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRAUMA INTERFACE - 2ND GEN; ORTHOPEDIC STEREOTAXIC INSTRUMENT

SMITH & NEPHEW, INC. TRAUMA INTERFACE - 2ND GEN; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 71692852
Medical Device Problem Codes Failure to Calibrate (2440); Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during humeral internal fixation surgery, the trauma interface - 2nd gen - sureshot was not calibrating properly on humeral nail.Due to this event, a surgical delay greater than 30 minutes was reported and it is unknown how was the procedure concluded.No patient injury was reported.When the device was brought back to office and calibration tests were run, the device sparked from the back.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4) section h1 was corrected according to the new information received.
 
Event or Problem Description
It was reported that, during humeral internal fixation surgery, the trauma interface - 2nd gen - sureshot was not calibrating properly on humeral nail.Due to this event, a surgical delay greater than 30 minutes was reported and an alternative surgical technique known as perfect circles was applied to conclude the procedure.No patient injury was reported.When the device was brought back to office and calibration tests were run, the device sparked from the back.
 
Additional Manufacturer Narrative
G3, h2, h3, and h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, a broken wire in the targeter cable, bent pins in the connector or an open circuit on the data line are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.G2: report source update.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.There were no signs of spark or electrical damage.A functional evaluation of the returned device could not confirm the stated failure mode.The device functioned as intended.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could not be corroborated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRAUMA INTERFACE - 2ND GEN
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11842487
Report Number1020279-2021-04389
Device Sequence Number17128048
Product Code OLO
UDI-Device Identifier00885556584644
UDI-Public00885556584644
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K170977
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71692852
Device Catalogue Number71692852
Device Lot Number8855556584644
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 04/30/2021
Supplement Date Received by Manufacturer06/08/2021
08/13/2021
03/22/2022
Initial Report FDA Received Date05/18/2021
Supplement Report FDA Received Date06/10/2021
08/17/2021
03/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown